zbMATH — the first resource for mathematics

Optimal normal bases. (English) Zbl 0770.11055
Let \(K\subset L\) be a finite Galois extension of fields, \(n\) the degree of the extension, and \(G\) the Galois group. A basis of \(L\) over \(K\) is called normal if it is of the form \((\sigma(\alpha))_{\sigma\in G}\) for some \(\alpha\in L\). The matrix that describes the map \(x\mapsto\alpha x\) on this basis has at least \(2n-1\) non zero-entries [R. C. Mullin, I. M. Onyszchuk, S. A. Vanstone and R. M. Wilson, Discrete Appl. Math. 22, 149-161 (1989; Zbl 0661.12007)]; in the case of equality, the normal basis is called optimal. In the paper, all optimal normal bases are determined. It is shown that the constructions from (loc. cit.) exhaust all optimal normal bases. The dual basis of \((\sigma(\alpha))_{\sigma\in G}\) plays an important role.

11T30 Structure theory for finite fields and commutative rings (number-theoretic aspects)
Full Text: DOI
[1] R.C. Mullin, A characterization of th extremal distributions of optimal normal bases, Proc. Marshall Hall Memorial Conference, Burlington, Vermont, 1990, to appear.
[2] R.C. Mullin, I.M. Onyszchuk, S.A. Vanstone, and R.M. Wilson, Optimal normal bases in GF(pn), Discrete Appl. Math. Vol. 22 (1988/89), pp. 149-161. · Zbl 0661.12007 · doi:10.1016/0166-218X(88)90090-X
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.